Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 360, NWS Omaha, NE

July 15, 2008Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 15, 2008, 4:43 PM CDT for Knox County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2008, 4:43 PM CDT (21:43 UTC)
Expired
Jul 15, 2008, 5:09 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 4:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-515 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:07 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 15, 4:07 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE JUL 15 2008

.DISCUSSION...
MID LVL MOISTURE MOVING ESE THROUGH NORTHEAST NEB IS BEGINNING TO
MAKE CONTACT WITH SFC BASED AIR AND TSTMS SHOULD CONTINUE TO DEVELOP.
IMMEDIATE AREA HAS ONLY TCU SO FAR...BUT COULD DVLP TOWARD EVE...OR
TSTMS COULD MOVE IN FROM WNW. EXPECT LITTLE OR NO ACTIVITY SOUTH OF
I-80 CORRIDOR TONIGHT...WITH FRONT WELL TO THE N...AND BEST LLJ
PROGGED TO DVLP CENTRAL NEB ONLY OF MDT INTENSITY.

RICH SUBTROPICAL MOISTURE WILL CONTINUE TO MAKE ITS WAY NORTH FOR
THE NEXT FEW DAYS. HOWEVER...EXPECT WED THROUGH EARLY THUR AFTN TO
BE DRY WITH POSSIBLE EXCEPTION OF NEAR SD BORDER...AS WARM DRY CAP
ALOFT STRENGTHENS. THIS SHOULD BRING A HOT DAY WED WITH AFTN CU
HOLDING BACK TEMPS A COUPLE DEG.

BEST CHC FOR STRONG TSTMS WILL BE THU EVE THROUGH FRIDAY. MODELS
ARE COMING INTO BETTER AGREEMENT THAT A SHORT WAVE IN THE WESTERLIES
WILL DRIVE A WEAK FRONT THROUGH THE AREA. AIRMASS AHEAD OF THE
FRONT WILL BE QUITE MOIST...AND INSTABILITY SHOULD BE STRONG BY
LATE THU AFTN ONCE THE CAP BREAKS. EXPECT TSTMS TO DRIVE SE THU
NIGHT WITH MORE DEVELOPMENT FRI LASTING INTO FRIDAY NIGHT...MORE
LIKELY IN THE SE BY SAT MORN.  HEAVY RAIN ALSO POSSIBLE WITH BEST
CHC THU NIGHT WITH GOOD LLJ INTO AREA.

EXPECT SOME SORT OF A BREAK IN CONVECTION DURING THE WEEKEND AS UPPER
RIDGING PROVIDES SOME SUPPRESSION...BUT TOUGH TO BE SURE AS
BOUNDARIES REMAIN IN THE AREA.

AS HAS BEEN THE CASE RECENTLY...OP MODELS ARE IN POOR AGREEMENT BY
DAYS 6 AND 7. GFS CONTINUES TO DIG A STRONG UPPER TROUGH OR CLOSED
LOW INTO THE N CENTRAL STATES...WHILE ECMWF BUILDS A RIDGE AND MOVES
IT EAST. BEST GUESS AT THIS POINT IS THAT WE WILL BE IN WEAKER NW FLOW
WITH RIDGE RUNNERS PROVIDING SOME CHC OF EVE AND OVERNIGHT TSTMS.

TEMPS WILL GENERALLY BE WARM TO HOT. FRIDAY COULD END UP THE
COOLEST AS CONVECTION CONTINUES DURING THE DAY...BUT TEMPS ANY DAY
WILL DEPEND ON POSITION OF BOUNDARIES.

GFS ENSEMBLES GIVE A PRELIMINARY SIGNAL THAT STRONG UPPER RIDGE
SETS UP OVER THE AREA ARND JULY 25 AND STICKS AROUND...SO THIS MAY
BE A PRELUDE TO A STRONG SUMMER HEAT WAVE.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 16/18Z

VFR CONDITIONS EXPECTED AT KOMA AND KLNK THROUGH THE PERIOD.
KOFK MAY SEE SOME TRW AFTER 00Z AS WEAK SURFACE BOUNDARY MOVES
INTO THE AREA BUT NO MENTION AT THIS TIME DUE UNCERTAINTY IN TIMING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK/FOBERT
Hazardous weather outlook, Jul 15, 11:25 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 15 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1125 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY NORTH OF INTERSTATE
80...WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS. MOISTURE WILL
CONTINUE TO INCREASE TODAY...ADDING TO INSTABILITY ACROSS THE
AREA. A WEAK FRONTAL BOUNDARY WAS LOCATED FROM SOUTHERN MINNESOTA
INTO SOUTHERN SOUTH DAKOTA AND IS EXPECTED TO SINK SLOWLY SOUTH THIS
AFTERNOON TO NEAR THE NEBRASKA BORDER. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THIS BOUNDARY LATE THIS AFTERNOON AND THIS EVENING...
THEN MOVE SOUTHEASTWARD THROUGH THE NIGHT. SOME STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY EVENING IN NORTHERN
NEBRASKA AND NORTHERN IOWA AS A SLOW-MOVING FRONT DROPS SOUTHWARD
OUT OF THE DAKOTAS AND MINNESOTA. STORMS WILL MOVE SOUTHEASTWARD
AGAIN THROUGH THE NIGHT...AFFECTING MAINLY AREAS NORTH OF
INTERSTATE 80.

MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY
AS THE SLOW-MOVING FRONT MOVES THROUGH EASTERN NEBRASKA AND
WESTERN IOWA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY
NORTH OF INTERSTATE 80.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:51 AM CDTHigh Wind WarningOAXButler, Saline, Seward2 hr
Jul 15, 5:22 PM CDTSevere Thunderstorm WarningOAXBurt, Washington38 min
Jul 15, 5:55 PM CDTSevere Thunderstorm WarningOAXBurt, Washington50 min
Jul 15, 6:06 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone39 min
Jul 15, 6:42 PM CDTSevere Thunderstorm WarningOAXDodge48 min
Jul 15, 6:45 PM CDTSevere Thunderstorm WarningOAXBoone45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.